Wyoming, 2021Winter Storm and Avalanche in Wyoming, October 11 to 13, 2021
October 11 to 13, 2021 · NWS RIW · 10 events in 10 counties and zones
The first widespread winter storm of the season hit western and central Wyoming. The main effects from the storm were focused around central Wyoming.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first widespread winter storm of the season hit western and central Wyoming. The main effects from the storm were focused around central Wyoming. Areas favored by east to northeast flow received the most snow, especially in Johnson and Natrona counties. Areas near Buffalo received the most snow with up to 18 inches reported on the west side of town. In Natrona County, areas around Casper received anywhere from 10 to 18 inches, although amounts dropped substantially farther west. Amounts over 6 inches were also reported in Fremont and Hot Springs counties. In the higher elevations, the eastern slopes of the Bighorn Range had the most with up to 20 inches reported. The snow combined with a gusty wind to close many major roads for a time, including Interstate 25, US 20/26, and US 287.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Oct 11, 3:01 AM MST, 59 minutes earlier.
Area forecast discussion, Oct 11, 3:01 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
401 AM MDT Mon Oct 11 2021
.SHORT TERM...Today through Tuesday night
Showers have begun to increase across the north and west as a
deepening trough approaches the state. The associated cold front is
currently along the MT/WY border and will move south through the
day. Mountain snow and lower elevation rain will continue,
increasing in coverage this afternoon.
Precipitation will transition to all snow tonight as reinforcing
cold air drops the snow level to the basin floors. As the low
deepens over the Great Basin and shifts over the CO Rockies on
Tuesday, favorable northeasterly upslope flow will set up across
areas east of the Divide. The heaviest snow will generally fall
before noon across most areas, although heavier rates will
continue across eastern areas into Tuesday night. Snow should
begin tapering off by sunrise Wednesday, ending across eastern
areas by early afternoon. Overall, the highest snow totals will
generally be east of the Divide - especially along favorable
upslope locations - with only 1 to 3 inches in the western
valleys. One thing to note will be the relatively warm
temperatures in the low to mid 30s across the lower elevations
Tuesday afternoon, possibly hampering accumulations somewhat on
warmer surfaces. Also to note will be strong north winds on Monday
night and Tuesday with the tight pressure gradient; sustained
wind over 30 mph with gusts over 40 mph are possible, especially
in the Wind Corridor.
.LONG TERM...Wednesday through Sunday
With the focus on the near-term, very few changes were made to
consensus guidance in the extended. Snow will be ending across
Johnson and Natrona counties Wednesday morning, with breezy west
to northwest winds continuing across much of the area Wednesday
afternoon, in the wake of the storm. An upper level trough will
move over the region early Thursday morning and exit the area by
Friday morning. Isolated to scattered snow showers will redevelop
over western and southern portions continue, with the main light
accumulations focused over the mountains. Temperatures slowly warm
into the weekend, but remain 10 to 15 degrees below average
Saturday and Sunday. Dry conditions will be in place from Friday
afternoon through Sunday, with mostly zonal flow and low-
amplitude ridging aloft.
&&
.AVIATION...For the 06Z TAFS through 06Z Tuesday
Issued at 1126 PM MDT Sun Oct 10 2021
East of the Divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
A strong cold front will push quickly southward across northern
Wyoming between 06Z and 12Z reaching the Bridger/Owl Creek
Mountains, and the Johnson/Natrona County line around 12Z. In the wake
of this cold front, ceilings will quickly lower from MVFR to IFR
across the Cody Foothills between 08Z and 12Z. Steady
precipitation is also expected at KCOD by around 09Z with rain
changing to all snow by 12Z. Across the rest of the Bighorn Basin
ceilings look to lower to MVFR/possibly IFR between 15Z and 18Z.
The precipitation will also be more showery in nature and
generally be rain. By 18Z, the cold front will have pushed across
the rest of the area, but ceilings across the Wind River Basin and
Natrona County are expected to remain roughly between 040-080 kft
agl with some rain showers developing in the afternoon.
Between 00Z and 03Z Tuesday, KCPR, KLND and KRIW will likely have
ceilings lower to MVFR. Steady precipitation is expected to break
out in those areas between 02Z and 05Z Tuesday. Precipitation
looks to begin as a rain or a mixture or rain and snow, before
changing to all snow between 02Z and 06Z at KLND, KRIW, and KWRL.
KCPR might not completely change over to snow until between 06Z
and 09Z Tuesday. IFR conditions are likely to develop at all
terminals tonight, but at various times, and then likely remain
IFR for the rest of the night. One note, KCOD will likely remain
generally IFR after 12Z this morning with the possibility rising
to MVFR for a few hours in the afternoon into early evening before
lowering back to IFR.
Northern mountains will become obscured between 08Z and 12Z, and
remain so through the rest of the period, while the central
mountains will begin to become obscured toward 00Z Tuesday, and
then remain that way through the TAF period.
In wake of the cold, breezy to windy northerly winds will occur,
but more easterly in the Wind River Basin during the day. By 00Z
Tuesday, the Wind River Basin will also switch to the northeast.
West of the Divide...KBPI/KJAC/KPNA/KRKS Terminals
Isolated to scattered valley rain/mountain snow showers will
generally occur along and north of a KAFO-KPNA line through 00Z
Tuesday. The best chance will be areas from KJAC northward. The
current thinking is the steady precipitation will remain north
into Yellowstone during the day. Between 00Z and 03Z Tuesday,
steady precipitation is expected to breakout at the KJAC terminal
with a rain or rain/snow mixture changing to all snow by around
03Z. South into the Upper Green River Basin, and Sweetwater
County, the precipitation will likely remain showery in nature
with the change over to snow might not occur until around 06Z
Tuesday. Breezy south to southeast winds will occur across the
southwest and south Monday afternoon into the evening. The strong
cold front will then push southwest across Sweetwater County
between 02Z and 06Z Tuesday with strong east northeast winds at
the KRKS terminal.
Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.
&&
.FIRE WEATHER...
A cold front is progressing southward through areas east of the
Divide this morning. The front will reach the Divide by midday
and cross the Divide this evening, passing through southern zones
tonight. Rain and snow showers will be confined to northern
portions this morning, gradually spreading over far western
portions this afternoon. Showers will be widespread across areas
east of the Divide tonight, with rain changing to snow this
evening. Snow showers will be more scattered across the south
tonight. Snow will continue across the area Tuesday, gradually
ending from west to east Tuesday night into Wednesday morning.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 AM Tuesday to 6 AM MDT Wednesday
for WYZ029-030.
Winter Storm Warning from 6 PM this evening to noon MDT
Wednesday for WYZ010-011-019-020.
Winter Storm Warning from 6 PM this evening to 11 PM MDT Tuesday
for WYZ016>018.
Winter Weather Advisory from 6 PM this evening to 11 PM MDT
Tuesday for WYZ012-024.
Winter Storm Warning until 11 PM MDT Tuesday for WYZ002-003-005-
007-014-015.
Winter Storm Warning until noon MDT Tuesday for WYZ001.
Winter Storm Warning from 1 AM Tuesday to noon MDT Wednesday for
WYZ022.
Winter Storm Warning until noon MDT Wednesday for WYZ008-009.
Winter Storm Watch from this evening through Tuesday evening for
WYZ004-006.
&&
SHORT TERM...Myers
LONG TERM...VandenBoogart/LaVoie
AVIATION...Murrell
FIRE WEATHER...LaVoie
Hazardous weather outlook, Oct 11, 2:45 AM MST, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
345 AM MDT Mon Oct 11 2021
WYZ001>020-022>030-120945-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
345 AM MDT Mon Oct 11 2021
...Multiple Winter Storm highlights in effect for much of western
and central Wyoming through Wednesday...
This Hazardous Weather Outlook is for Western and Central
Wyoming.
.DAY ONE...Today and Tonight.
A winter storm will begin to impact northern portions of the
forecast area this morning, as a cold front progresses east of the
Divide. Rain and snow showers will develop over far western
portions this afternoon. Rain will change to snow this evening, as
precipitation becomes widespread through the overnight hours.
North to northeast winds, with gusts of 25 to 40 mph, will also
occur tonight. Please see the winter weather products for more
details, such as timing and potential snow amounts.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday through Wednesday...Snow will continue across the area
through the day Tuesday, ending from west to east through the
overnight hours. Snow will end over Johnson and Natrona counties
Wednesday morning. High snowfall amounts are likely in the
mountains and for low elevation areas east of the Continental
Divide. Winter weather products detail the timing and amounts
expected, so please see those for more detailed information.
Temperatures will also be well below average with breezy to strong
winds throughout the event.
Thursday through Thursday night...Light snow showers expected in
the western mountains.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.
Winter Storm, Bighorn Mountains Southeast
- When
- October 11, 4:00 AM MST to October 13, 11:00 AM MST
- Where
- Bighorn Mountains Southeast forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.635, -107.022 (the zone’s center; the record gives no point)
Heavy snow fell throughout the eastern Bighorn Range. The highest amount was 20 inches at the Soldier Park SNOTEL site.
Winter Storm, Bighorn Mountains West
- When
- October 11, 7:00 AM MST to October 12, 5:00 PM MST
- Where
- Bighorn Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.695, -107.538 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the western Bighorn Range. The highest amount of snow reported was 15 inches at the Bald Mountain SNOTEL site at the north end of the range.
Winter Storm, Northeast Johnson County
- When
- October 11, 8:00 AM MST to October 13, 9:00 AM MST
- Where
- Northeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell throughout northern Johnson County, with most locations receiving between 12 and 18 inches. The heavy snow led to the closure of Interstate 25 for several hours.
Avalanche, Southeast Johnson County
- When
- October 11, 8:00 AM MST to October 13, 9:00 AM MST
- Where
- Southeast Johnson County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.039, -106.585 (the zone’s center; the record gives no point)
Heavy snow fell over portions of southern Johnson County, with the maximum accumulation of 14 inches to the east of Kaycee. The heavy snow led to the closure of Interstate 25 for many hours.
Winter Storm, Southwest Big Horn Basin
- When
- October 11, 10:00 AM MST to October 12, 11:00 AM MST
- Where
- Southwest Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.719, -108.442 (the zone’s center; the record gives no point)
Heavy snow fell in portions of Hot Springs County. A trained spotter reported 6.5 inches to the northeast of Thermopolis.
Winter Storm, Wind River Basin
- When
- October 11, 5:00 PM MST to October 12, 5:00 PM MST
- Where
- Wind River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
A trained spotter reported 8 inches of snow in Hudson. Amounts dropped sharply farther north with Riverton reporting anywhere from 2 to 4 inches of snow.
Winter Storm, Lander Foothills
- When
- October 11, 5:00 PM MST to October 12, 8:00 PM MST
- Where
- Lander Foothills forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
Amounts around the Lander and the adjacent foothill communities ranged from 6 to 9 inches, including 7.9 inches at the Lander Airport.
Winter Storm, Green Mountains & Rattlesnake Range
- When
- October 11, 5:00 PM MST to October 12, 10:00 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
A combination of snow and gusty wind led to the closure of US 287 for several hours.
Winter Storm, Natrona County Lower Elevations
- When
- October 11, 5:00 PM MST to October 13, 11:00 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
Snowfall amounts around Casper ranged 12 to 18 inches, including 12.7 inches at the Casper-Natrona County International Airport. The heavy snow led to the closure of Interstate 25 as well as US 20/26 west of Casper. Snowfall amounts tapered off to the west with 6 inches reported at Powder River.
Winter Storm, Wind River Mountains East
- When
- October 11, 11:00 PM MST to October 12, 11:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- Department of Highways
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
A combination of snow and gusty wind led to the closure of Wyoming Highway 28 over South Pass for several hours on Tuesday, October 12.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Wind in Illinois, October 11, 2021$130,000 · EF2 · 2 events
- Hail and Damaging Winds in Indiana, October 11, 20211 injured · $534,000 · 1 in hail · 11 events
- Tornadoes and Damaging Wind in Missouri, October 11, 2021$155,000 · EF1 · 4 events
- Winter Storm in Utah, October 11 to 13, 2021$350,000 · 4 events
- High Wind in Arizona, October 11 to 12, 2021$80,000 · 61 kt wind · 3 events
- Strong Wind in Tennessee, October 11, 2021$51,000 · 2 events
- Damaging Winds in Michigan, October 11, 2021$38,000 · 52 kt wind · 4 events
- High Wind and Strong Wind in California, October 11, 2021$35,000 · 63 kt wind · 4 events
- High Wind in California, October 11, 202189 kt wind · 19 events
- Winter Storm in Montana, October 11 to 13, 202114 events
- Damaging Winds in Michigan, October 11, 20211 injured · 60 kt wind · 6 events
- Damaging Winds in Indiana, October 11, 202160 kt wind · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 987369, 987368, 987370, 987371, 987367, 987372, 987373, 987374, 987375, 987366.